Arizona, 2011Heavy Snow in Arizona, December 22 to 23, 2011
December 22 to 23, 2011 · NWS FGZ · 3 events in 3 counties and zones
A bitterly cold and blustery storm system brought heavy snow and the coldest temperatures of the season to northern Arizona.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bitterly cold and blustery storm system brought heavy snow and the coldest temperatures of the season to northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 22, 4:50 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Dec 22, 4:50 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
450 AM MST THU DEC 22 2011
.SYNOPSIS...A STRONG AND BITTERLY COLD LOW PRESSURE SYSTEM WILL
BRING GUSTY NORTHEAST WINDS...AND AREAS OF SNOW TO MUCH OF CENTRAL
AND EASTERN ARIZONA TODAY THROUGH EARLY FRIDAY. EXPECT ANY CHANCE OF
PRECIPITATION TO END BY FRIDAY NIGHT...WITH WARMING TEMPERATURES
OVER THE HOLIDAY WEEKEND.
&&
.DISCUSSION...A COLD UPPER LOW OVER SOUTHEAST UTAH WILL RETROGRADE
SLIGHTLY TODAY AS A STRONG S/WV MOVES DOWN THE WESTERN SIDE OF THE
LOW THROUGH CALIFORNIA. THE LOW WILL ELONGATE...AND THEN REFORM OVER
CENTRAL ARIZONA TONIGHT THROUGH EARLY FRIDAY. THIS IS A COMPLICATED
PROCESS AND DETAILS WILL HAVE TREMENDOUS IMPACT ON OUR SURFACE
WEATHER. WE FEEL THAT DUE TO ALL MODELS TRENDING WESTWARD WITH EACH
RUN...THAT THE 06Z NAM12 IS FAIRLY CLOSE TO REALITY...ALTHOUGH THE
QPF IS LIKELY OVERDONE. THERE ARE THREE IMPORTANT FEATURES TO WATCH
AS THEY DEVELOP TODAY AND TONIGHT.
THE FIRST FEATURE IS THE FRONT...WHICH NOW STRETCHES FROM SOUTH OF
KIGM THROUGH KFLG AND OUT TO KRQE. THE NEW ENERGY IN THE LOW WILL
CAUSE THIS FRONT TO STALL SLIGHTLY TODAY...AND THEN START TO MOVE
INTO A SOUTHWEST TO NORTHEAST ORIENTATION THIS AFTERNOON. WHERE THIS
OCCURS IS KEY TO QPF...AS LOCATIONS UNDER THIS STALLED FRONT WILL
BEGIN O SEE MODERATE PRECIPITATION. OUR BEST GUESS IS THAT THIS WILL
HAPPEN SOUTH OF FLAGSTAFF...AND INTO THE EASTERN MOGOLLON RIM.
BY LATER TODAY...THE COLD POOL WILL ARRIVE AND WILL HELP ENHANCE
ANY SHOWER ACTIVITY. WHERE THE COLD POOL INTERACTS WITH THE FRONTAL
BAND AND DEEPER MOISTURE WILL BE MOST PROLIFIC. AGAIN...WE THINK THE
BULK OF THIS WILL BE OVER CENTRAL AND EAST-CENTRAL ARIZONA.
AS WE HEAD INTO THURSDAY NIGHT...STRONG EASTERLY FLOW WILL DEVELOP
AS THIS LOW BRIEFLY REDEVELOPS INTO A COMPACT CLOSED LOW BETWEEN
PHOENIX AND TUCSON. THIS WILL ALLOW A SIGNIFICANT EASTERLY UPSLOPE
EVENT TO DEVELOP IN THE LCR AND TOWARD EAST FLAGSTAFF. THIS EVENT
WILL LAST INTO FRIDAY. CLOSER TO THE LOW ITSELF...INSTABILITY SHOWERS
WILL ALSO CONTINUE OVER EAST-CENTRAL ARIZONA THROUGH EARLY FRIDAY
AFTERNOON.
THIS WILL MAKE FOR A MESSY 24-36 HOURS...WITH LIGHT TO MODERATE QPF
AMOUNTS...BUT VERY HIGH SNOW TO WATER RATIOS AS SNOW LEVELS DROP TO
THE VALLEY FLOORS. WE HAVE ISSUED SNOW AND BLOWING SNOW ADVISORIES
FOR A SWATH OF CENTRAL ARIZONA...FROM FLAGSTAFF EASTWARD ALONG THE
RIM...THROUGH THE LCR...AND UP TO WINDOW ROCK.
IN ADDITION TO THE SNOW...WE EXPECT NEAR RECORD COLD FOR A DAY OR
TWO...WITH BITTERLY COLD WIND CHILLS...AND STRONG NORTHEAST WINDS
GUSTING TO NEAR 50 MPH IN FAVORED LOCATIONS.
THIS WILL ALL END BY THE WEEKEND...WITH LONG-WAVE RIDGING LIKELY
DEVELOPING OVER THE WESTERN UNITED STATES INTO NEXT WEEK.
&&
.AVIATION....FOR THE 12Z PACKAGE...A COLD FRONT WILL CONTINUE MOVING
SOUTHWARD THROUGH NORTHERN AZ TODAY. AHEAD OF THE COLD FRONT...AREAS
OF MVFR CIGS WILL PERSIST ALONG AND SOUTH OF THE MOGOLLON RIM AND
WHITE MOUNTAINS. ALONG AND BEHIND THE COLD FRONT...EXPECT AREAS OF
MVFR/IFR CONDITIONS IN SCATTERED SNOW SHOWERS. SNOW SHOWERS WILL BE
MOST NUMEROUS FROM AROUND KPAN-KFLG-KRQE EASTWARD. SFC WINDS WILL
GRADUALLY INCREASE OVER THE NEXT 24 HOURS BECOMING NORTHEAST 10-20
KTS...LOCALLY NE 30G40KT ALONG AND SOUTH OF THE MOGOLLON RIM.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM MST THIS AFTERNOON TO NOON MST
FRIDAY FOR AZZ011>015.
WINTER WEATHER ADVISORY FROM NOON MST TODAY TO NOON MST FRIDAY FOR
AZZ016-017.
&&
PUBLIC...............PETERSON
AVIATION.............ONTON
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Dec 22, 5:25 AM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
525 AM MST THU DEC 22 2011
AZZ004>018-037>040-230700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
525 AM MST THU DEC 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A DEVELOPING STORM OVER SOUTHERN UTAH WILL BRING INCREASING SNOW
SHOWERS TO THE CENTRAL AND EASTERN PORTIONS OF ARIZONA TODAY. SNOW
SHOWERS WILL BECOME FREQUENT AND WIDESPREAD FROM FLAGSTAFF SOUTHEAST
AND EASTWARD. SEVERAL INCHES OF ACCUMULATION WILL BE LIKELY OVER THE
EASTERN RIM AND WHITE MOUNTAINS BY THE LATE AFTERNOON.
BY TONIGHT...GUSTY NORTHEAST WINDS WILL DEVELOP ACROSS MUCH OF THE
AREA...ALONG WITH BITTER COLD WIND CHILL VALUES...RANGING FROM THE
LOW TEENS ABOVE ZERO...TO AROUND 5 BELOW ZERO. SNOWFALL WILL BECOME
HEAVY AT TIMES...AND WILL MOVE BACK NORTH AND EAST INTO THE LITTLE
COLORADO RIVER VALLEY...AND BACK TOWARD FLAGSTAFF.
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A VARIETY OF
SNOW AND BLOWING SNOW ADVISORIES THAT TAKE EFFECT LATER TODAY...AND
WILL LAST INTO FRIDAY. PLEASE SEE PHXWSWFGZ FOR DETAILS.
STAY TUNED TO YOUR FAVORITE MEDIA OUTLET...OR VISIT:
WEATHER.GOV/FLAGSTAFF FOR FURTHER DETAILS AND UPDATES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AREAS OF SNOW...ALONG WITH BITTER COLD AND STRONG NORTHEAST WINDS
WILL CONTINUE OVER EAST-CENTRAL ARIZONA. SKIES WILL CLEAR FROM WEST
TO EAST ELSEWHERE. EXPECT IMPROVING CONDITIONS OVER THE HOLIDAY
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, White Mountains
- When
- December 22, 7:00 AM MST to December 23, 11:00 AM MST
- Where
- White Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Eight inches of snow fell in Alpine and 6 to 8 inches of snow fell in Show Low.
Heavy Snow, Eastern Mogollon Rim
- When
- December 22, 7:00 AM MST to December 23, 12:00 PM MST
- Where
- Eastern Mogollon Rim forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Seven to eleven inches of snow fell in Heber-Overgaard.
Heavy Snow, Little Colorado River Valley in Apache County
- When
- December 22, 7:00 AM MST to December 23, 6:00 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
Eight inches of snow fell in Veron. Six inches of snow fell in Springerville.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, December 22, 20117 injured · $3.2 million · EF3 · 18 events
- Heavy Snow and High Wind in New Mexico, December 22 to 25, 20111 death · 2 injured · 65 kt wind · 23 events
- Tornadoes and Damaging Winds in Alabama, December 22, 2011$248,000 · EF1 · 14 events
- Damaging Winds in Louisiana, December 22, 2011$643,000 · 65 kt wind · 7 events
- Damaging Winds in Mississippi, December 22, 2011$257,000 · 60 kt wind · 5 events
- Tornado and Damaging Winds in Louisiana, December 22, 2011$51,000 · EF1 · 8 events
- Winter Weather in Kansas, December 22, 20114 injured · $25,000 · 2 events
- High Wind and Strong Wind in California, December 22 to 23, 20111 injured · $30,000 · 65 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 22, 20116 events
- Heavy Snow in New Mexico, December 22 to 24, 20115 events
- High Wind in California, December 22 to 23, 201162 kt wind · 4 events
- Heavy Snow in New Mexico, December 22 to 24, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359382, 359383, 359788.